New Mexico, 2007

Heavy Snow in New Mexico, December 10 to 12, 2007

December 10 to 12, 2007 · NWS ABQ · 7 events in 7 counties and zones

A broad trough of low pressure crossed New Mexico in two stages, bringing periods of heavy snow to northern and western New Mexico. Around 4 inches of snow fell between 6500 and 7500 feet with 6 to 12 inches common above 7500 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A broad trough of low pressure crossed New Mexico in two stages, bringing periods of heavy snow to northern and western New Mexico. Around 4 inches of snow fell between 6500 and 7500 feet with 6 to 12 inches common above 7500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 10, 8:39 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 10, 8:39 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
839 PM MST MON DEC 10 2007

.UPDATE...
WENT AHEAD AND MADE SOME MINOR CHANGES TO THE ONGOING FORECAST BUT
OVERALL...INHERITED FORECAST LOOKS GOOD. MAIN CHANGE WILL BE TO
THE POP FIELD WHERE NARROW DRY SLOT CURRENTLY SITUATION OVER
CENTRAL AREAS. HOWEVER...EMBEDDED WITHIN THIS DRY SLOT ARE STILL
SOME MIXED RAIN AND SNOW SHOWERS SO DIDNT CUT POPS TOO DRASTICALLY
FROM THE HIGH LEVELS THAT WERE IN PLACE. THIRD PIECE OF THE
OVERALL STORM SYSTEM SHOWING SIGNS OF PIVOTING PRECIP INTO WESTERN
PORTIONS OF CWFA LATE THIS EVENING. KEPT POPS HIGHEST THERE.
ADJUSTED SNOWFALL AMOUNTS SLIGHTLY BUT OVERALL MAIN ACCUMULATIONS
WILL BE OBSERVED ACROSS THE NORTH CENTRAL MTS AND FAR WESTERN
MOUNTAINS.

WILL UPDATE WINTER STORM HIGHLIGHT BETWEEN 900 TO 930 PM BUT DONT
LOOK FOR ANY SIGNIFICANT CHANGES IF ANY AT ALL. WILL GO AHEAD AND
LEAVE THE NORTHERN SACRAMENTO ZONE SNOW ADVISORY GOING. STILL
EXPECT THAT SOME SNOW IS STILL FALLING ACROSS THE HIGHER COUNTRY
PER UPSLOPE CONSIDERATIONS. LATEST MODEL FORECASTS COMING IN STILL PAINT A SNOWY
PICTURE TUESDAY AND TUESDAY NIGHT WITH SNOW ACCUMULATION LEVELS
LOWERING THROUGH THE DAY INTO THE EVENING. HARD TO TELL ABOUT ABQ
METRO AREA BUT SUSPECT SOME SNOW ACCUMULATION WILL OCCUR...AT
LEAST ON THE GRASSY SURFACES. HAVE TO IMAGINE THAT A CONVECTIVE
SNOW BAND WILL EVENTUALLY AFFECT THE ABQ AREA TUESDAY INTO TUESDAY
NIGHT.

&&

.PREV DISCUSSION...233 PM MST MON DEC 10 2007...
UPPER CIRCULATION ON THE MOVE ACROSS BAJA AT THIS TIME.  SECOND
CIRCULATION DROPPING SOUTH ACROSS NEVADA.  WARM AIR ADVECTION PRECIP
CONTINUES TO STREAM NORTHWARD ACROSS NM IN SOUTHERLY FLOW.
TEMPERATURES HAVE WARMED ENOUGH OVER THE EAST TO MAKE MOST PRECIP
RAIN.  CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS TO THE EAST ARE
EXPERIENCING SNOW BUT ONLY COLD ENOUGH TO STICK ABOVE ABOUT 7000 OR
7500 FEET. FARTHER WEST...RAIN CONTINUES IN LOWER AND MIDDLE RIO
GRANDE VALLEY WITH SNOW IN MOUNTAINS AND UPPER RIO GRANDE VALLEY.

AS TWO CIRCULATIONS DUMB BELL AROUND EACH OTHER...NM REMAINS UNDER
SYNOPTIC LIFT THROUGH AT LEAST TUESDAY NIGHT.  EAST CENTRAL AND SE
SHOULD REMAIN WARM ENOUGH TO KEEP MOST PRECIP AS RAIN OR SNOW THAT
MELTS AS IT FALLS...SO NO HEADLINES THERE.  THE WEST AND NORTH
SHOULD RECEIVE THE MOST PERSISTENT AND HEAVIEST SNOW.  THEREFORE
WILL EXTEND OR UPGRADE WARNING FOR THOSE AREAS...INCLUDING NW
PLATEAU. THE RIO GRANDE VALLEY AND CENTRAL/SOUTH CENTRAL MOUNTAINS
INTO THE NE PLAINS ARE THE MOST PROBLEMATIC. DRY SLOT EVIDENT ON
SATELLITE PIX IS SHOWN TO MOVE INTO CENTRAL NM OVERNIGHT AND PERSIST
INTO TUESDAY. THIS COULD GREATLY CUT DOWN ON PRECIP/SNOW AMOUNTS SO
HAVE OPTED TO HOLD OFF ON ANY HEADLINES THERE AT THIS POINT.  THE
RUB  HERE IS THAT PORTIONS OF SANDIAS AND UPPER RIO GRANDE VALLEY
MAY SEE SOME SNOW ACCUMULATIONS THROUGH THIS EVENING BEFORE DRY SLOT
MAKES HEADWAY.  SP THESE AREAS WILL HAVE TO BE MONITORED FOR ANY
HAZARDOUS ROAD CONDITIONS THAT MAY DEVELOP.  IN THE
NORTHEAST...COLDER AIR WILL ARRIVE TUESDAY...BUT AGAIN...IT APPEARS
THAT DRY SLOT WILL AT LEAST PARTIALLY AFFECT THIS AREA SO SNOW
AMOUNTS WILL BE BELOW WARNING CRITERIA.  THEREFORE WILL CANCEL
WARNING FOR THE NORTHEAST PLAINS AND LET SUBSEQUENT SHIFTS ISSUE
SOME SORT OF ADVISORY IF AND WHEN SUCH CONDITIONS DEVELOP.  AS FOR
THE CURRENT SNOW ADVISORY IN THE SC MOUNTAINS...WILL LET RUN ITS
COURSE TIL 6 AM TUESDAY ALTHOUGH IT MAY BE CANCELED EARLY IF SAID
DRY SLOT WORKS INTO AREA.

BECAUSE OF THE LONG DURATION OF EVENT WILL FORECAST 8 TO 14 INCHES
OF SNOW ABOVE 7500 FEET IN NRN AND WRN MOUNTAINS WITH ANYWHERE FROM
3 TO 7 INCHES BELOW 7500 FEET IN THE NORTHWEST BEFORE SNOW TAPERS
OFF TUESDAY NIGHT.

TEMPS SHOULD REMAIN STEADY TONIGHT IN MOST AREAS WILL SLIGHT COOLING
IN THE WEST AS SNOW INTENSIFIES THERE. HAVE UNDERCUT GUIDANCE BY 5
TO 10 DEGREES TUESDAY AS WET/WHITE GROUND...CLOUDS AND POSSIBLE
CONTINUING PRECIP SHOULD KEEP TEMPS COOL.  HOWEVER TEMPS WERE
LOWERED WITH SOME TREPIDATION AS AFOREMENTIONED DRY SLOT COULD HELP
RAISE TEMPS SOMEWHAT IF IT RESULTS IN AMPLE MIXING OF BOUNDARY LAYER.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ001-002-004-005-008-014.

SNOW ADVISORY UNTIL 6 AM MST TUESDAY FOR THE FOLLOWING ZONES...
NMZ017.

&&

50
Hazardous weather outlook, Dec 10, 3:05 PM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MST MON DEC 10 2007

NMZ001>021-026-111300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
305 PM MST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR THE NORTHWEST
PLATEAU...WEST CENTRAL AND SOUTHWEST MOUNTAINS...THE NORTHERN
MOUNTAINS AND THE NORTHEAST HIGHLANDS. A SNOW ADVISORY IS IN EFFECT
FOR THE CAPITAN AND SOUTHERN SACRAMENTO MOUNTAINS TONIGHT.

PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FROM THE NATIONAL
WEATHER SERVICE IN ALBUQUERQUE FOR ADDITIONAL DETAILS.

IN ADDITION TO THE SNOW...DENSE FOG MAY RESULT IN LOCAL REDUCTIONS
IN VISIBILITY TO ONE MILE OR LESS...IMPACTING TRAVEL ON HIGHWAYS
ACROSS NORTHERN AND CENTRAL NEW MEXICO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS THE NORTHWEST
PLATEAU...WEST CENTRAL AND SOUTHWEST MOUNTAINS...THE NORTHERN
MOUNTAINS AND THE NORTHEAST HIGHLANDS...WHERE A WINTER STORM WARNING
HAS BEEN EXTENDED THROUGH TUESDAY AND UNTIL 5 AM WEDNESDAY.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE BY CALLING 1.888.386.7637.

In the hours before

Local storm report, Dec 10, 9:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
931 PM MST MON DEC 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             2 N CHAMA               36.92N 106.58W
12/10/2007  M1.0 INCH        RIO ARRIBA         NM   CO-OP OBSERVER

0423 PM     SNOW             LUNA                    33.82N 108.95W
12/10/2007  M1.0 INCH        CATRON             NM   POST OFFICE

0428 PM     SNOW             4 W THOREAU             35.40N 108.29W
12/10/2007  M1.5 INCH        MCKINLEY           NM   POST OFFICE

0430 PM     SNOW             3 W SANDIA PARK         35.17N 106.42W
12/10/2007  M6.0 INCH        BERNALILLO         NM   PUBLIC

0435 PM     SNOW             13 N JEMEZ SPRINGS      35.96N 106.69W
12/10/2007  M2.0 INCH        SANDOVAL           NM   PUBLIC

0442 PM     SNOW             TRUCHAS                 36.04N 105.81W
12/10/2007  E2.0 INCH        RIO ARRIBA         NM   PUBLIC

0500 PM     SNOW             ANGEL FIRE              36.39N 105.29W
12/10/2007  M4.0 INCH        COLFAX             NM   CO-OP OBSERVER

0717 PM     SNOW             5 E SANDIA PARK         35.17N 106.28W
12/10/2007  M2.0 INCH        BERNALILLO         NM   TRAINED SPOTTER

0756 PM     SNOW             6 N RATON               36.97N 104.44W
12/10/2007  E1.0 INCH        COLFAX             NM   DEPT OF HIGHWAYS

0800 PM     SNOW             2 SE ESPANOLA           35.98N 106.04W
12/10/2007  M4.0 INCH        SANTA FE           NM   TRAINED SPOTTER

0924 PM     SNOW             LOS ALAMOS              35.89N 106.28W
12/10/2007  E2.0 INCH        LOS ALAMOS         NM   OTHER FEDERAL

&&

JWACHTER

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Mountains Including Jemez

When
December 10, 10:00 PM MST to December 12, 2:00 AM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
COOP Observer

Heavy Snow, Sangre de Cristo Mountains

When
December 10, 10:00 PM MST to December 12, 2:00 AM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
COOP Observer

Heavy Snow, Northeast Highlands

When
December 10, 10:00 PM MST to December 12, 2:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
COOP Observer

Heavy Snow, Sandia/Manzano Mountains

When
December 10, 10:00 PM MST to December 12, 2:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
COOP Observer

Heavy Snow, Upper Rio Grande Valley

When
December 11, 5:00 AM MST to December 12, 2:00 AM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
COOP Observer

Heavy Snow, Westcentral Mountains

When
December 11, 6:00 AM MST to December 12, 2:00 AM MST
Where
Westcentral Mountains forecast zone
Reported by
COOP Observer

Heavy Snow, Southwest Mountains/Upper Gila Region

When
December 11, 6:00 AM MST to December 12, 2:00 AM MST
Where
Southwest Mountains/Upper Gila Region forecast zone
Reported by
COOP Observer

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63501, 63502, 63504, 63508, 63503, 63521, 63534.